Skip to content

Post surgical results

February 18, 2014
Post surgery, after stimulator implantation.  I've had better days.

Post surgery, after stimulator implantation.   The stimulator is essentially a pacemaker, but hooked to my brain via a rather thick cable. I’ve had better days.

Several people have asked me to comment on my post surgical results.  I believe the main benefit, right now, seems to be a decrease in my “dyskinesia” and “bradykinesia”.  Dyskinesia  is uncontrolled muscle movement, it is  associated with flailing arms and legs.  My dyskinesia is not that bad, right now it manifests itself in less dramatic ways:  my shoulder or head move  without me wanting them to.  There also seems to be some improvement in how long I can go before I have to take another dose of Sinemet.  That in itself sounds good, but what happens is that I forget to take it (because I’m feeling good) and then become very stiff (bradykinesia) and my movements really slow down.  Then it takes 45 to 60 minutes for the pill to kick in.

I may have mentioned before (in earlier blogs) that Carbidopa only has a half-life of about 45 minutes.  That means that 45 minutes after you take the drug only 1/2 of what you took is still working.  Forty-five minutes after that, only have of that amount is available.  What researchers have tried to do is use different metabolic pathways to get the drug to your brain and increase the half-life.   One such drug is called Stalevo.  I was on Stalevo, but am now back on a drug called Sinemet.   I like Sinemet because it is a lot less expensive.

Getting back to the stimulator:  It has to have its output programmed.  For example, the amplitude, pulse width and frequency are all important.   I don’t know if the signal shape (for example sine wave or square wave) is important or even if it can be varied.

So far I’ve had two stimulator sessions.  The first was interesting because when I first entered the room I commented, as did several others, about how cold the room was.  After the doctor had entered some new settings, I said it was nice how they were able to get the room temperature up so quickly.  The doctor and nurse exchanged glances: “You’ve got the amplitude too high, it’s affecting his hypothalamus,”  the nurse said.   “Look his face is turning red!”

The room temp had not changed but my brain perceived it as if it had.

The doctor quickly dialed back the settings and the room felt chilly again.

Advertisements

From → Uncategorized

Leave a Comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: